Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 7, NWS Salt Lake City, UT

July 2, 2025Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 2, 2025, 1:57 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2025, 1:57 PM MDT (19:57 UTC)
Expired
Jul 2, 2025, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 157 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.0 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WGUS55 KSLC 021957
FFWSLC
UTC055-022300-
/O.NEW.KSLC.FF.W.0007.250702T1957Z-250702T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
157 PM MDT Wed Jul 2 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Western Wayne County in southern Utah, Specifically Capitol Reef 
  National Park...

* Until 500 PM MDT.

* At 157 PM MDT, trained weather spotters reported a flood wave in 
  Sulphur Creek at the Capitol Reef National Park western boundary. 
  Between 0.25 and 0.5 inches of rain have fallen to produce this 
  flood wave. Flash flooding is already occurring, and will continue 
  to move downstream through the Sulphur Creek Narrows within the 
  park.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Trained spotters reported.

  IMPACT...Life threatening flash flooding of normall dry washes,
           creeks, and slot canyons.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3829 11139 3833 11138 3833 11132 3829 11118
      3828 11118 3826 11135

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
175 
WGUS75 KSLC 022154
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
354 PM MDT Wed Jul 2 2025

UTC055-022300-
/O.CON.KSLC.FF.W.0007.000000T0000Z-250702T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
354 PM MDT Wed Jul 2 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR WESTERN WAYNE COUNTY, SPECIFICALLY FOR CAPITOL REEF 
NATIONAL PARK...

At 354 PM MDT, trained weather spotters reported a 3 foot flood wave 
with debris within upper Sulphur Creek, and this flood wave will 
continue downstream to the confluence with the Fremont River where 
it is expected to attenuate. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters reported.

IMPACT...Life threatening flash flooding of normally dry washes,
         creeks, and slot canyons.

Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3829 11139 3833 11138 3833 11132 3829 11118
      3828 11118 3826 11135

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
403 
WGUS75 KSLC 022258
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
458 PM MDT Wed Jul 2 2025

UTC055-022308-
/O.EXP.KSLC.FF.W.0007.000000T0000Z-250702T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
458 PM MDT Wed Jul 2 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
WESTERN WAYNE COUNTY...

Flood waters will continue to recede in lower Sulphur Creek while 
attenuating in the Fremont River. The heavy rain has ended. Flooding 
is no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3829 11139 3833 11138 3833 11132 3829 11118
      3828 11118 3826 11135

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:37 AM MDT, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 3:37 AM MDT, 10 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
337 AM MDT Wed Jul 2 2025

.SYNOPSIS...A monsoon surge will bring the threat of
thunderstorms to much of the region through Thursday. Drier air
will work into the area for Friday and continue into next weekend.

&&

.DISCUSSION...Early morning upper air and satellite analysis
indicates the persistent upper level low is finally shifting
eastward into central California this morning. Precipitable water
values across Utah have increased from near 0.60" 24 hours ago to
0.70-0.80". These values will continue to increase through the
day, reaching around the 90-97th percentile by 00Z Thursday.

The previously mentioned upper level low will be nearing the
southern Sierras by this afternoon. HREF mean SBCAPE values will
be around 500 J/kg or so this afternoon across portions of
southern and eastern Utah, perhaps a bit lower across northern
Utah. While much of eastern and far southern Utah will see deep
shear at or below 10 kts (and thus slow storm motions), more
significant deep layer shear values approaching 25-30kts can be
found near the Nevada border.

In areas with sufficient shear, the two main threats will be heavy
rain and gusty winds. For the remainder of central and southern
Utah, the main threat will be heavy rain and isolated flash
flooding. Expect showers and thunderstorms to develop quickly near
18-20Z across nearly the entire state. The Storm Prediction
Center has flagged western Utah with a marginal risk for severe
thunderstorms this afternoon and evening.

Looking at the max 1-hour precipitation rates across the CAMS
combined with PWs in excess of the 90th percentile, some
thunderstorms may support rainfall rates in excess of 0.50
inches/hour. Given this potential, increased the flash flood
potential for Zion, Snow Canyon and Buckskin Gulch/Paria Canyon to
"Probable" in the Flash Flood Potential product. This is a good
day to plan alternate activities outside of slot canyons, normally
dry washes and slickrock areas. Additionally, the Weather
Prediction Center has added a marginal threat for excessive
rainfall (implying at least a 15% chance of rainfall exceeding
flash flood guidance within 25 miles of a point) across southern
Utah through Thursday morning.

As the upper level low transitions to an open wave and continues
to weaken Thursday, drier air will slowly entrain into the region.
While another round of convection is expected Thursday afternoon
and evening, current expectation is the threat of flash flooding
will be less. That said, HREF 25th to 75th percentile SBCAPE
ranges from 250-1000 J/kg or so Thursday afternoon...combined with
deep layer shear as high as 30-35kts. There is some potential for
more organized convection Thursday afternoon and evening.
Something to keep an eye on.

Guidance has been inconsistent regarding the path of the upstream
trough on the 4th of July...until the last few runs. While areas
Salt Lake City and north have the highest potential for afternoon
showers and thunderstorms, portions of western Utah will
transition to gusty winds and low humidity. There is a 60-70%
chance winds and humidities will reach critical fire weather
conditions Friday afternoon and evening across western Utah.
Please check with local officials regarding firework/fire bans and
restrictions to reduce the threat of wildfire ignitions Friday
afternoon and evening. Did not issue a Fire Weather Watch on this
shift to allow the day shift to more closely coordinate with
relevant partners.

Next weekend into early next week looks to be largely dry with
gradually increasing temperatures as high pressure sets up shop
across the 4-Corners region.

&&

.AVIATION...KSLC...Overall VFR conditions prevail at the terminal
through the TAF period. High-based thunderstorms are expected to
develop once again this afternoon, with a 30% chance to impact the
terminal between 20-00z. These storms will be capable of
producing gusty and erratic outflow winds between 30-40 kts in
addition to lightning. Otherwise, predominant winds remain light
out of the southeast this morning before transitioning to the
northwest around 19z, though winds may become variable between
20-00z as outflows from nearby storms impact the terminal.

.REST OF UTAH AND SOUTHWEST WYOMING...Increasing monsoonal
moisture across the region will yield widespread thunderstorm
coverage this afternoon. Impacts to flight categories for regional
terminals remains less than 30%, but can't rule out brief CIG/VIS
reductions to MVFR/IFR conditions especially across southern Utah
terminals where better shear and instability may produce heavier
precipitation cores. Otherwise, storms this afternoon will once
again be capable of producing gusty and erratic outflow winds
between 30-40 kts if they move into the vicinity of any regional
terminals.

&&

.FIRE WEATHER...A slow moving upper level low will continue to
shift eastward and gradually weaken through Thursday. Ahead of
this low, monsoonal moisture has shifted northward. While
thunderstorms Wednesday were a mix of wet and dry, thunderstorms
will shift toward a more likely threat of wetting rain and
isolated flash flooding today. This trend will continue through
Thursday before dry air begins to move into the area later
Thursday into Friday. Ahead of yet another upper level system,
critical fire weather conditions due to low humidity and gusty
winds will be possible Friday afternoon and evening across
portions of southern and western Utah where fuels are critical.

High pressure will build into the area for the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Whitlam

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Jul 2, 8:02 AM MDT, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
802 AM MDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     Alpine                  40.46N 111.77W
07/01/2025                   Utah               UT   Broadcast Media

            Large spruce with root ball knocked over in
            microburst. Crushed two cars in a driveway.

&&

CRK
Local storm report, Jul 2, 8:40 AM MDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
840 AM MDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Tstm Wnd Dmg     1 S Hooper              41.16N 112.12W
07/01/2025                   Weber              UT   Public

            Pictures from social media showed a mature
            pine tree uprooted as well as a damaged
            gazebo. Time and location estimated by radar
            and the nearest mesonet observation in
            Clinton which recorded a gust to 43 mph.
            Thunderstorm outflow that caused the damage
            had a history of producing gusts of 50 to 60
            mph.

&&

AD
Local storm report, Jul 2, 8:43 AM MDT, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
843 AM MDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Gst     6 SW Syracuse           41.03N 112.12W
07/01/2025  M61 MPH          Davis              UT   Mesonet

            Measured at the U of U Playa Flux Tower
            site.

&&

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:02 PM MDTFire Weather WatchSLCBeaver, Garfield, Iron, Juab, Kane, Millard and 4 more24 hr
Jul 2, 4:59 PM MDTSpecial Weather StatementSLCSalt Lake46 min
Jul 2, 5:07 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake23 min

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.